Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 25, NWS Midland/Odessa, TX

May 16, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 16, 2011, 1:32 PM MDT for Eddy County, New Mexico. It took effect at May 17, 2011, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 16, 2011, 1:32 PM MDT (19:32 UTC)
In effect from
May 17, 2011, 12:00 PM MDT
Expired
May 17, 2011, 3:52 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WWUS74 KMAF 161932
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT MON MAY 16 2011

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS TUESDAY
AND WEDNESDAY...

.MOUNTAIN TOP LEVEL WINDS WILL INCREASE TUESDAY THROUGH WEDNESDAY 
RESULTING IN VERY WINDY CONDITIONS. WINDS ARE EXPECTED TO INCREASE
AROUND NOON TUESDAY WITH GUSTS AS HIGH AS 60 MPH. THE WINDS WILL
LET UP SOME TUESDAY NIGHT BUT INCREASE AGAIN WEDNESDAY WITH GUSTS
AROUND 60 MPH THROUGH PASSES AND ON EXPOSED RIDGES.

NMZ027-TXZ258-170345-
/O.NEW.KMAF.HW.A.0025.110517T1800Z-110519T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
132 PM MDT MON MAY 16 2011

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. 

* TIMING...TUESDAY AT NOON MDT UNTIL MIDNIGHT MDT THURSDAY

* WINDS...WEST AND SOUTHWEST 30 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
473 
WWUS74 KMAF 170952
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT TUE MAY 17 2011

...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY AND
WEDNESDAY...

.AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING INCREASING
WINDS TO THE GUADALUPE MOUNTAINS THROUGH WEDNESDAY. GUSTY WEST
WINDS WILL BEGIN AROUND NOON MDT TODAY AND ARE EXPECTED TO
CONTINUE THROUGH WEDNESDAY. THESE GUSTY WINDS WILL TEND TO EASE
LATE TONIGHT...BUT WILL INCREASE AGAIN WEDNESDAY.

NMZ027-TXZ258-172100-
/O.UPG.KMAF.HW.A.0025.110517T1800Z-110519T0600Z/
/O.NEW.KMAF.HW.W.0037.110517T1800Z-110519T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
352 AM MDT TUE MAY 17 2011

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
WEDNESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...NOON TODAY UNTIL MIDNIGHT MDT THURSDAY.

* WINDS...WEST AND SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS NEAR 60
  MPH. 

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 16, 1:32 PM MDT, 0 minutes earlier.

Area forecast discussion, May 16, 1:32 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT MON MAY 16 2011

.DISCUSSION...
SELY WINDS HOLDING IN PLACE TODAY WITH SFC RIDGE AXIS TO THE E. THIS
HAS BROUGHT SOME LOW LEVEL MSTR BACK INTO THE AREA WITH DWPNTS IN THE
40S. MODEST LLJ WILL DEVELOP OVERNIGHT AND AS SUCH WINDS WILL STAY
NEAR 15 MPH AT TIMES THRU THE NIGHT ACRS PB AND LOWER TRANS PECOS. 7H
WINDS ARE VEERED ON TUE SUGGESTING DRYLINE WILL SURGE E ACRS MOST
THE PB. NAM12 HAS COME AROUND TO THIS SOLN. AS SUCH IT WILL BE
WARM/HOT WITH 26-27C AT 85H AND WILL GO ABOVE MET MOS WITH MOSTLY M90S
ACRS PB. DRYLINE WILL HOLD UP ACRS LOWER TRANS PECOS WITH LOW
LEVEL CONVERGENCE AND WITH DRYLINE A LITTLE WAVY THERE ALONG WITH
TOPO EXPECT THAT THIS WILL BE FAVORED AREA FOR ISOLD TSTMS DURING
THE PM. SB CAPES NEAR 1200 J/KG AND BULK SHEAR OF 40-50KTS SUPPORT
IDEA OF PECOS COUNTY SUPERCELL. DRYLINE WILL RETREAT AND WITH LLJ
ISOLD TSTMS MAY FORM INVOF DRYLINE IN THE EVENING ACRS PB. ATTM
WILL SHAVE SOME OF THE POPS OFF OF THE WRN EDGE. DRY AIR WILL SURGE
WELL TO E WED PM BUT THERE WILL BE 5H HEIGHT FALLS AND WITH
THERMAL RIDGE FARTHER E IT WILL BE SLIGHTLY COOLER...ESPECIALLY
SE NM. LOW END PROBABILITY OF EVENING STORMS ON RETREATING DRYLINE
AS MINOR SHRTWV TROF/5H SPEED MAX LOOKS TO BE MAINLY N. VERY BROAD
CYCLONIC FLOW THURSDAY...BUT MID LEVEL SPEED MAXIMA AT 7H/5H IS
OFF TO THE NW-N...SO WINDS WILL BE STRONGEST ACRS NW CWFA. WLY 7H
WINDS NEAR 30KTS TUE INCREASING TO NEAR 40KT WED SUGGEST AT LEAST
LOCAL HIGH WINDS IN GDP MTNS. HIGH WINDS MAY BRIEFLY OCCUR TUE PM
ALSO THERE...HAVE ISSUED HIGH WIND WATCH. PACIFIC FRONT DOES LOOK TO
MOVE THRU BY THURSDAY SO STILL A FEW DEGREES COOLER...AGAIN MORESO
SE NM/GDP MTNS. MODELS GENERATE QPF FRI MORNING POSSIBLE IN ASSOCN
WITH RRQ OF MID LEVEL SPEED MAX AND SFC BOUNDARY. SEEMS OPTIMISTIC
ATTP AND WILL WAIT FOR MORE CONSISTENCY IN SIGNAL BEFORE INCORPORATING
THIS SOLN INTO FCST. DRY AIR AGAIN WELL TO THE E ON FRIDAY PM WITH
CONTINUED COOLING OF 85H THERMAL RIDGE...BUT IT DOES LOOK TO BE
POTENTIALLY WINDY WITH TIGHTEST MID LEVEL GRADIENT OVERHEAD...
30-35KTS AT 7H. ENUF OF MID LEVEL FORCING FROM TROF TO KEEP LOW
LEVEL WLY WINDS INTO SAT MORNING. MORE OF THE SAME SAT BUT WARMER
WITH LESS WIND. MID LEVEL FLOW BACKS SUNDAY AND DRYLINE WON/T BE
AS FAR E WHILE THERMAL RIDGE SHARPENS ACRS WRN 1/3 CWFA. ANOTHER
MID LEVEL SPEED MONDAY WILL HELP TO PUSH DRY AIR E AGAIN WITH
THERMAL RIDGE MOVING E SUGGESTING INCREASING TEMPS/WINDY/DRY.

&&

.FIRE WEATHER...
HAVE UPGRADED FIRE WX WATCH TO RF WARNING FOR TUE AND EXTENDED IT
E A ROW OF COUNTIES. NAM12 HAS COME AROUND AND NOW PUSHES DRYLINE
E OF MAF. MIN RH/S AS LOW AS 4-5% ACRS UPPER TRANS PECOS WHERE
U90S HIGH EXPECTED. SW/W WINDS OF 20-25 MPH WILL GENERALLY BE THE
RULE...HOWEVER IN MTNS STRONGER. LOWER TRANS PECOS MAY HAVE ISOLD
TSTMS ALONG/NEAR DRYLINE SO SEVERE STORMS/ERRATIC GUSTY WINDS MAY
AFFECT IA STAGING AREA IN FST AND FIRES IN PECOS/BREWSTER
COUNTIES. MORE OF THE SAME WED...BUT DRY AIR PUSHES OUT FARTHER E
AND FIRE WX WATCH IS IN EFFECT. CRITICAL FIRE WX OFF AND ON
THEREAFTER WITH STRONGER WINDS MOST LIKELY NW CWFA THUR THEN
MORESO OVER PB FRI. RF WX AGAIN FAVORED SUNDAY NW CWFA AND
BECMOMING MORE WIDESPREAD MON WITH 30-35KT AT 7H WITH WIDESPEAD
SINGLE DIGIT MIN RH/S AND HIGH TEMPS ABOUT 5-7 DEGREES ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  93  61  90  /   0  10  10   0
CARLSBAD NM                55  94  60  89  /   0   0   0   0
DRYDEN TX                  64  92  65  93  /   0  10  10   0
FORT STOCKTON TX           62  97  61  93  /  10  10  10   0
GUADALUPE PASS TX          58  87  56  80  /   0   0   0   0
HOBBS NM                   56  91  58  88  /  10  10  10   0
MARFA TX                   45  89  45  84  /  10   0   0   0
MIDLAND INTL AIRPORT TX    61  94  61  92  /   0  10  10   0
ODESSA TX                  63  93  62  91  /   0  10  10   0
WINK TX                    61  98  60  95  /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 8 PM MDT TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
     TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GUADALUPE
     MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 16, 1:15 PM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT MON MAY 16 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT MON MAY 16 2011 /115 PM MDT MON MAY 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO THE GUADALUPE
AND DAVIS MOUNTAINS...MARFA PLATEAU...THE SOUTHEAST NEW MEXICO
PLAINS...THE UPPER TRANS PECOS REGION...AND THE WESTERN AND CENTRAL
PERMIAN BASIN TUESDAY AFTERNOON AND EVENING...AND ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS WEDNESDAY. A RED FLAG WARNING IS
IN EFFECT TUESDAY AND A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PERMIAN
BASIN AND THE TRANS PECOS REGION TUESDAY AFTERNOON AND EVENING.
ANY STORM THAT DEVELOPS WILL BE CAPABLE OF STRENGTHENING TO SEVERE
LIMITS WITH STRONG WINDS AND LARGE HAIL POSSIBLE.

SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS OVER 60 MPH WILL BE
POSSIBLE IN THE GUADALUPE MOUNTAINS FROM MIDDAY TUESDAY THROUGH
WEDNESDAY. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:45 PM MDTRed Flag WarningMAF30 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.